Alert archive / California / Flash Flood Watches in 2013

Flash Flood Watch 3, NWS San Diego, CA

August 23, 20134 counties in California

NWS San Diego, CA issued this flash flood watch at Aug 23, 2013, 2:25 PM PDT for 4 counties in California. It took effect at Aug 25, 2013, 10:00 AM PDT. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2013, 2:25 PM PDT (21:25 UTC)
In effect from
Aug 25, 2013, 10:00 AM PDT
Expired
Aug 27, 2013, 5:50 PM PDT
In force
56 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 23, 10:30 AM PDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 10:30 AM PDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PDT FRI AUG 23 2013

.SYNOPSIS...
GENERALLY FAIR AND VERY WARM WEATHER WILL CONTINUE TODAY THROUGH
SATURDAY WEST OF THE MOUNTAINS. OVER THE MOUNTAINS AND DESERTS...
AFTERNOON CLOUDS AND ISOLATED THUNDERSTORMS ARE STILL POSSIBLE DUE
TO LINGERING MOISTURE AND INSTABILITY. ON SUNDAY AND MONDAY...THE
REMNANTS OF TROPICAL STORM IVO ARE LIKELY TO SPREAD NORTH ACROSS
SOUTHERN CALIFORNIA. OVER THE DESERTS AND MOUNTAINS THUNDERSTORMS...
HEAVY RAIN...AND FLASH FLOODING ARE POSSIBLE...ESPECIALLY OVER AND
DOWNSTREAM FROM THE LARGE WILDFIRES THIS SEASON AND LAST YEARS FIRES.
FOR TUESDAY AND WEDNESDAY A DRYING TREND IS FORECAST. BY NEXT
THURSDAY THUNDERSTORMS WITH HEAVY RAINS MAY RETURN....IF A SECOND
SURGE OF TROPICAL MOISTURE MOVES OVER THE REGION AS COMPUTER MODELS
INDICATE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SHORT TERM CHANGES BEING CONTEMPLATED ARE TO INCREASE LOW CLOUDS AND
ADD DENSE FOG OVER WATER/COASTAL ZONES TONIGHT/SATURDAY MORNING.
TREND IN ONSHORE PRESSURE GRADIENTS IS POSITIVE AND EVIDENCE SEEN IN
STRATUS DEVELOPING ALONG CONVERGENCE LINE OVER INNER COASTAL WATERS.
ALSO TREND IN 23/12Z NAM4 CROSS SECTION ALONG COAST SHOWS LAYER RH
BELOW 500 FT MSL INCREASING TO OVER 90 PERCENT. GIVEN NAM MODEL
USUAL UNDERFORECASTING OF MARINE LAYER BY A FEW HUNDRED FEET...MAY
ALSO INCLUDE SOME OF THE LOWER WESTERN VALLEYS OF SAN DIEGO COUNTY
INLAND VALLEYS...INLAND 10-15 SM UP RIVER VALLEYS AND BELOW 700 FEET
MSL.

SATURDAY FORECAST...WILL PROBABLY MAKE SOME ADJUSTMENTS TO SHOW
STRONGER SOUTHEAST FLOW AND HIGHER DEWPOINTS OVER LOWER
DESERTS/MOUNTAINS WEST OF A LAKE ARROWHEAD TO MOUNT LAGUNA LINE.
NAM4 MODEL SHOWS DEWPOINT IN THE UPPER 60S BY SATURDAY AFTERNOON
OVER LOWER DESERT REGIONS AND EAST SOUTHEAST WINDS SUSTAINED AROUND
15 MPH.

SUNDAY AND MONDAY...GFS AND GEM HAVE BEEN CONSISTENT IN SHOWING
RAPID INCREASE IN DEWPOINTS/PRECIPITABLE WATER AND SIGNIFICANT
RAINFALL AMOUNTS BEGINNING MID SUNDAY MORNING...IF NOT EARLIER...AND
NOW THE NAM MODEL HAS JUMPED ON BOARD. THE OUTLIER CONTINUES TO BE
THE ECMWF MODEL AND THOUGH NOT IGNORING..HAVE MUCH LESS CONFIDENCE
IN ITS SOLUTION. SEE HYDROLOGY SECTION BELOW FOR PRELIMINARY STORM
RAINFALL TOTALS FOR THIS PERIOD.

TUESDAY AND WEDNESDAY...BREAK BETWEEN TROPICAL MOISTURE SURGES.
CONVECTION DOES NOT COMPLETELY DISAPPEAR OVER DESERTS/MOUNTAINS BUT
SHOULD BE GREATLY DIMINISHED AND MOST AREAS SHOULD WARM SEVERAL
DEGREES...HOWEVER STILL LIKELY TO FEEL QUITE MUGGY FOR MOST LONG
TIME RESIDENTS/NATIVES.

THURSDAY/NEXT FRIDAY...TROPICAL MOISTURE SURGE...ROUND TWO...
CONTINUES TO BE ADVERTISED BY GFS/ECMWF/GEM MODELS...WITH A SIMILAR
TIMING AND AMOUNTS...AND MORE WIDESPREAD RAINFALL ACROSS SOUTHWEST
CALIFORNIA...BUT COMPARING AMOUNTS TO THIS SUNDAY/MONDAY...MUCH
LESS.

&&

.HYDROLOGY...
UPDATED THE STORM TOTAL QPF NUMBERS USING A MIXTURE OF WHAT WE
ALREADY HAD IN THE GRIDS AND THE HIGHER OF IT OR THE SREF/CNRFC
GUIDANCE. COMING UP WITH 0.67 INCHES LOWER DESERTS TO NEAR TWO
INCHES MOUNTAINS OF WESTERN RIVERSIDE/EASTERN SAN DIEGO COUNTY...AND
AM COORDINATING ISSUANCE OF A FLASH FLOOD WATCH EAST OF LINE FROM
VICTORVILLE TO LAKE ARROWHEAD TO MOUNT SAN JACINTO TO MOUNT LAGUNA.
WEST OF THIS LINE ONLY FORECASTING RAINFALL AMOUNTS TO RANGE FROM A
TRACE/NOTHING TO A QUARTER INCH. TUESDAY AND WEDNESDAY LOOK
RELATIVELY DRY WITH NO SIGNIFICANT PRECIPITATION. THURSDAY INTO NEXT
WEEKEND LOOK WET BUT HAVE NOT ANALYZED IN MUCH DETAIL. FIRST GUESS
IS ABOUT HALF TO A THIRD OF WHAT WE GET FROM THE SURGE THIS SUNDAY
AND MONDAY. WILL TRY AND MAKE DECISION ON FLASH FLOOD WATCH BEFORE
NOON AND ISSUE QPSSGX AND UPDATE ESFSGX ABOUT SAME TIME.

&&

.FIRE WEATHER...
THROUGH SATURDAY MORNING...WARM AND CONTINUED VERY DRY ALL AREAS
ABOVE 700 FEET AND 10 MILES OR MORE INLAND. WIND GUSTS THROUGH
FAVORED AREAS FORECAST TO BE GENERALLY LESS THAN 30 MPH.

SATURDAY AFTERNON THROUGH SUNRISE SUNDAY...STILL VERY DRY
OVER INLAND EMPIRE/INLAND VALLEYS/SOUTH AND WEST OF MOUNTAINS WITH
MIN RH AT OR BELOW 15 PERCENT AND ONLY BRIEF MODERATE RECOVERY AWAY
FROM THE COAST. REMAINDER OF AREA HUMIDITY INCREASING RAPIDLY OVER
LOWER DESERTS/DESERT SLOPES...WITH DEWPOINTS REACHING THE 70S BY
SUNDAY MORNING IF NOT SOONER.

SUNDAY AND BEYOND...SEE HYDROLOGY SECTION ABOVE. HIGH RISK OF FLASH
FLOODING/DEBRIS FLOW OVER 2013 AND 2012 BURN SCARS.

&&

.AVIATION...
231650Z...COAST/VALLEYS...PATCHES OF LOW CLOUDS AND FOG WILL LIKELY
MOVE INTO THE IMMEDIATE COAST BETWEEN 03Z AND 06Z SAT...AND COULD
IMPACT COASTAL TAF SITES AFT 09Z. HOWEVER...CONFIDENCE IS NOT VERY
HIGH. OTHERWISE...SCT CLOUDS AOA 10000 FT MSL AND UNRESTRICTED VSBY
THROUGH SATURDAY MORNING.

MTNS/DESERTS...A SLIGHT CHC OF THUNDERSTORMS OVER PORTIONS OF THE
MTNS AND DESERTS THIS AFTERNOON. OTHERWISE...SCT-BKN CLOUDS AOA
10000 FT MSL AND UNRESTRICTED VSBY THROUGH SATURDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE ATTM.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...PG
SHORT TERM WARNINGS...JAD
Hazardous weather outlook, Aug 23, 3:40 AM PDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PDT FRI AUG 23 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-240030-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
340 AM PDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHERN MOUNTAINS AND
LOWER DESERTS THIS AFTERNOON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHERN
MOUNTAINS AND LOWER DESERTS IN THE AFTERNOON.

SUNDAY THROUGH MONDAY...THE REMNANTS OF A TROPICAL SYSTEM WILL
BRING A GREATER CHANCE OF SHOWERS AND THUNDERSTORMS IN ALL
AREAS. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING.

TUESDAY THROUGH THURSDAY...LINGERING MOISTURE WILL BRING A CHANCE OF
AFTERNOON THUNDERSTORMS TO THE MOUNTAINS AND DESERTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MM

In the hours before

Special weather statement, Aug 23, 2:03 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
203 PM PDT FRI AUG 23 2013

CAZ058-062-232230-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
203 PM PDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 330 PM PDT...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF MOUNT LAGUNA...AND OTHER
STRONG STORMS SOUTH OF THE INTERNATIONAL BORDER. THUNDERSTORMS ARE
LIKELY TO INTENSIFY OVER EXTREME SOUTHEAST SAN DIEGO COUNTY BETWEEN
JACUMBA AND LIVE OAK SPRINGS THROUGH 3 PM PDT.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED...ALONG WITH HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING. LOCAL WASHES WILL BE FLOWING IN
THESE AREAS.

AREAS AFFECTED BY THIS STORM INCLUDE...INTERSTATE 8 NEAR THE
IMPERIAL COUNTY LINE...LIVE OAK SPRINGS...BOULEVARD AND JACUMBA.

LAT...LON 3276 11642 3274 11619 3262 11617 3260 11645
TIME...MOT...LOC 2057Z 208DEG 3KT 3265 11635

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:10 PM PDTBlowing Dust AdvisorySGXRiverside, San Diego5 hr
Aug 22, 7:54 PM PDTSevere Thunderstorm WarningSGXSan Diego36 min
Aug 22, 8:05 PM PDTFlash Flood WarningSGXSan Diego85 min
Aug 22, 8:13 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 23, 2:03 PM PDTSpecial Weather StatementSGX87 min
Aug 23, 2:17 PM PDTAreal Flood AdvisorySGXRiverside118 min
Aug 23, 2:41 PM PDTSevere Thunderstorm WarningSGXSan Diego34 min
Aug 23, 2:49 PM PDTFlash Flood WarningSGXSan Diego116 min
Aug 23, 3:07 PM PDTAreal Flood AdvisorySGXRiverside113 min
Aug 23, 3:58 PM PDTFlash Flood WarningSGXRiverside3 hr

Nearby

Flash Flood Watches in California, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.